Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 30, 2002, 9:17 PM MDT for Sioux County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 30, 2002, 9:17 PM MDT (03:17 UTC)
- Expired
- Apr 30, 2002, 9:45 PM MDT
- In force
- 28 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties
County Sioux County, NE
The radar
The Cheyenne radar (KCYS), 172 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 9:28 PM MDT | Hail 0.75 | Harrison, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 3.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 673 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 010317 SVRCYS NEC165-010345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 917 PM MDT TUE APR 30 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA * UNTIL 945 PM MDT * AT 913 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHWESTERN SIOUX COUNTY...OR ABOUT 10 MILES EAST OF TORRINGTON...MOVING NORTHEAST AT 20 MPH. THIS STORM HAS A HISTORY OF LARGE HAIL AND STRONG WIND GUSTS. AT 843 PM LINGLE HAD GOLFBALL SIZED HAIL AND AT 905 PM THE TORRINGTON AIRPORT HAD A WWIND GUST TO 56 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. $$ WEILAND WCJIN-WYSE LAT...LON 4219 10405 4200 10404 4224 10360 4240 10382
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:15 PM MDT, 6 hours 2 minutes earlier.
Area forecast discussion, Apr 30, 3:15 PM MDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT TUE APR 30 2002
18 UTC MESO-ETA CONTINUES TO DESTABLIZE SOUTHEAST CORNER WY AND
SOUTHERN NEB PANHANDLE WITH 45-50 DEWPOINTS SPREADING TO EAST SLOPES
LARAMIE RANGE. BELIEVE WILL BE LUCKY TO GET THEM TO WY/NEB BORDER.
ALSO...AXIS OF BEST INSTABILITY PLACED TOO FAR TO WEST. STILL BELIEVE
GREATEST RISK IN SOUTHERN PANHANDLE...POSSIBLY FROM TORRINGTON-PINE
BLUFFS EASTWARD. 18 UTC RUC40 LOOKED TOO DRY WITH DEWPOINTS BUT IT
ALSO PLACED INSTABILITY AXIS WELL TO WEST. TEMPS IN SOUTHERN
PANHANDLE INCHING TOWARD 70F WITH MID 40S DEWPOINTS. MODELS CONTINUE
IDEA OF VORTICITY LOBE TOPPING RIDGE AND IMMEDIATELY UPSTREAM
INSTABILITY THIS EVENING. AFTER THIS EVENING...ATTENTION TURNS TO
WINTERLIKE WX. QPF PROGGED IN AREA DGW AND NORTHERN LARAMIE RANGE
LATE TNGT/WED MRNG MARGINALLY ENOUGH FOR SNW ADVSY AS PRECIP BY THEN
WILL BE SNOW. AS UPPER RIDGE...EXTENDING SOUTHEAST FROM
CWA...COLLAPSES LATE TONIGHT/WED...COOLER AIR SPREADS SOUTH. EXTREME
SOUTHERN PANHANDLE MAY STAY COLD RAIN OR A MIXTURE. PROGGED SOUNDING
OFF EARLIER MESO-ETA INDICATED POSSIBILITY SLEET SOUTHERN PANHANDLE
ROUGHTLY AROUND 15 UTC WED...BUT THREAT SHOULD BE SHORTLIVED AS
LAYER COOLS QUICKLY. CWA WILL BE UNDER INFLUENCE NORTHERN STREAM WED
EVENING WITH DRYING AIR AND DIMINISHING PRECIP. STILL SHEARING
VORTICITY LOBE ALONG BFF-RWL AT 06 UTC THU...WHICH COULD SLOW END OF
FLURRIES AND CLEARING MOUNTAINS OF SOUTHERN BORDER.
.CYS...
WY...WNTR WX ADVSRY LT TNGT/WED MRNG EAST-CENTRAL & NORTH LARAMIE
MTNS...ZNS 59..60..64.
NE...NONE.
COXIn the hours before
Local storm report, Apr 30, 7:21 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
721 PM MDT TUE APR 30 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0717 PM 6 SW HEMINGFORD NE 1.00 INCH HAIL
04/30/02 BOX BUTTELocal storm report, Apr 30, 7:40 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
740 PM MDT TUE APR 30 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
723 PM HEMINGFORD NE .88 INCH HAIL
04/30/02 BOX BUTTELocal storm report, Apr 30, 8:53 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
853 PM MDT TUE APR 30 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0843 PM LINGLE WY 1.75 INCH HAIL
04/30/02 GOSHENLocal storm report, Apr 30, 9:00 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
900 PM MDT TUE APR 30 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0856 PM 7 N TORRINGTON WY .75 INCH HAIL
04/30/02 GOSHENThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:12 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte | 33 min |
| Apr 30, 11:40 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 35 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.